Alert archive / Arkansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 227, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 23, 2015, 9:41 AM CST for 4 counties in Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2015, 9:41 AM CST (15:41 UTC)
- Expired
- Dec 23, 2015, 10:30 AM CST
- In force
- 49 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clay County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR
The radar
The Memphis radar (KNQA), 127 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 23, 6:20 AM CST | Tornado Watch | SPC | 7 hr |
| Dec 23, 9:13 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 3.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 5:50 AM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Dec 23, 5:50 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 550 AM CST WED DEC 23 2015 .UPDATE... UPDATED FOR 12Z AVIATION DISCUSSION BELOW. && .PREV DISCUSSION... /ISSUED 522 AM CST WED DEC 23 2015/ ..OUTBREAK OF SEVERE THUNDERSTORMS EXPECTED ACROSS THE MID SOUTH ESPECIALLY THIS AFTERNOON AND TONIGHT... DISCUSSION...10Z SURFACE ANALYSIS PLACES A STRONG SURFACE LOW ACROSS SOUTH CENTRAL KANSAS AND A DRYLINE EXTENDING SOUTH FROM THE LOW ACROSS WESTERN OKLAHOMA AND WESTERN TEXAS. SOUTHERLY WINDS IN ADVANCE OF THIS SURFACE LOW HAVE ALREADY ADVECTED LOWER TO MIDDLE 60 DEWPOINT AIR UP INTO THE LOWER MISSISSIPPI VALLEY THIS MORNING. WATER VAPOR SATELLITE TRENDS INDICATE A DEEP LONGWAVE UPPER LEVEL TROUGH OVER THE CENTRAL AND SOUTHERN PLAINS AND A LEAD SHORTWAVE TROUGH OVER THE LOWER MISSISSIPPI VALLEY. AT THE SURFACE A WARM FRONT IS MOVING ACROSS THE MID SOUTH AS OF DISCUSSION. CONSEQUENTLY...SHOWERS AND THUNDERSTORMS HAVE EXPANDED IN COVERAGE ACROSS ARKANSAS OVERNIGHT. AS OF 4 AM CST...TEMPERATURES ACROSS THE MID SOUTH ARE IN THE 60S AT MOST LOCATIONS. SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND TONIGHT IS THE PREDOMINANT FOCUS IN THIS MORNING/S FORECAST ISSUANCE. SHOWERS AND THUNDERSTORMS OVER ARKANSAS AND SOUTHERN MISSISSIPPI WILL SPREAD ACROSS THE MID SOUTH THIS MORNING. A STRONG TO SEVERE THUNDERSTORM IS POSSIBLE THIS MORNING BUT THINK THE BULK OF THE SEVERE THUNDERSTORM THREAT WILL OCCUR MAINLY THIS AFTERNOON AND TONIGHT AS A NEGATIVELY TILTED UPPER LEVEL TROUGH AND A STRONG COLD FRONT ROTATE THROUGH THE MIDDLE AND LOWER MISSISSIPPI VALLEYS. RECORD WARMTH WITH HIGHS TODAY IN THE LOWER TO MIDDLE 70S COMBINED WITH FAVORABLE UPPER LEVEL DIVERGENCE PRODUCED BY THE RIGHT EXIT REGION OF A 130 KT UPPER LEVEL JET...DECENT 50-80 DM 500 MB MID LEVEL HEIGHT FALLS...SURFACE BASED CAPE VALUES BETWEEN 1500-2O00 J/KG...STEEP 700-500 MB LAYER MID LEVEL LAPSE RATES AROUND 7 C/KM...0-1 KM STORM RELATIVE HELICITIES AROUND 300 M2/S2...STRONGLY CURVED HODOGRAPHS...FAVORABLE LCL/S AND 0-6 KM BULK SHEAR VALUES IN EXCESS OF 70 KTS SUGGESTS A VERY GOOD POTENTIAL FOR THUNDERSTORMS TO BECOME SEVERE ACROSS THE MID SOUTH ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE ALL POSSIBLE WITH ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. A POTENTIAL ALSO EXISTS FOR SIGNIFICANT TORNADOES ACROSS MUCH OF THE MID SOUTH WITH THE I-40 CORRIDOR IN THE CENTER OF THE RISK AREA. SHORT TERM MESOSCALE TRENDS WILL CLOSELY BE MONITORED THROUGHOUT THE DAY IN CASE ANY ADJUSTMENTS ARE NEEDED TO THE CURRENT FORECAST AND HAZARDOUS WEATHER OUTLOOK. RESIDENTS OF THE MID-SOUTH AND HOLIDAY TRAVELERS SHOULD STAY TUNED TO THE FORECAST TODAY AND BE PREPARED TO TAKE APPROPRIATE SAFETY PRECAUTIONS IF SEVERE WEATHER THREATENS THEIR LOCATION. THE SEVERE THUNDERSTORM THREAT SHOULD BEGIN TO PUSH EAST OF THE MID SOUTH TONIGHT AS A STRONG COLD FRONT SWEEPS THROUGH THE AREA...BRINGING AN GRADUAL END TO SHOWER AND THUNDERSTORM CHANCES BY CHRISTMAS EVE. HOWEVER...THIS IS NOT EXPECTED TO LAST LONG AS THIS FRONT WILL STALL OUT AND RETURN BACK NORTH AS A WARM FRONT CHRISTMAS EVE NIGHT INTO CHRISTMAS DAY. ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THIS AND WILL BE CLOSELY WATCHED IN UPCOMING FORECASTS. LONG TERM MODELS INDICATE THE MID SOUTH WILL REMAIN IN A WARM SECTOR FOR THE UPCOMING WEEKEND RESULTING IN A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS. AN UPPER LEVEL LOW IS EXPECTED TO DEVELOP AND MOVE FROM THE SOUTHERN PLAINS INTO THE MIDDLE/LOWER MISSISSIPPI VALLEYS BY EARLY NEXT WEEK. THIS MAY POSE YET ANOTHER POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS BETWEEN SUNDAY NIGHT TO MONDAY NIGHT. CONFIDENCE IS LOW AT THIS MOMENT DUE TO PERSISTENT RUN TO RUN CONTINUITY ISSUES WITH THIS PARTICULAR SYNOPTIC SYSTEM. STAY TUNED... CJC && .AVIATION... 12Z TAFS DEEP SUBTROPICAL MOISTURE WILL PREVAIL TODAY...WITH STRONG VERTICAL WIND SHEER SUPPORTIVE OF A DEVELOPING LINE OF INTENSE SURFACE-TSRA AFTER 18Z. HRRR AND NAM INDICATED A BROKEN LINE OF TSRA. FOR THIS MORNING...SHRA/TSRA WILL BE ROOTED IN AN ELEVATED LAYER ABOVE THE MOIST LOW LEVEL INVERSION. PROSPECTS FOR A MVFR/VFR LATE EVENING MEM ARRIVAL PUSH APPEAR PROMISING...ASSUMING POST FRONTAL STRATUS DEPICTED ON THE 06Z NAM BUFR SOUNDINGS DOES NOT MATERIALIZE. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Dec 23, 7:04 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 704 AM CST WED DEC 23 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241515- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 704 AM CST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE MID SOUTH TODAY INTO TONIGHT. TORNADOES...SOME OF WHICH MAY BECOME STRONG ALONG WITH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THUNDERSTORMS THAT REACH SEVERE LIMITS. THE TIME OF GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 11 AM CST AND 11 PM CST. RESIDENTS OF THE MID SOUTH AND TRAVELERS COMING THROUGH THE AREA FOR THE CHRISTMAS HOLIDAY ARE STRONGLY URGED TO REMAIN WEATHER AWARE THROUGH TONIGHT AND BE PREPARED TO QUICKLY TAKE APPROPRIATE SAFETY PRECAUTIONS IF SEVERE WEATHER THREATENS YOUR LOCATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ACROSS THE MID SOUTH ON CHRISTMAS DAY AND POSSIBLY AGAIN BETWEEN SUNDAY NIGHT AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS THE ENTIRE MID SOUTH ESPECIALLY THIS AFTERNOON AND TONIGHT IN SUPPORT OF SEVERE WEATHER OPERATIONS. CJC
In the hours before
Special weather statement, Dec 23, 6:29 AM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 629 AM CST WED DEC 23 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-231700- ALCORN-BENTON(MS)-BENTON(TN)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN- DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 629 AM CST WED DEC 23 2015 ...OUTBREAK OF SEVERE THUNDERSTORMS EXPECTED ACROSS THE MID SOUTH THROUGH TONIGHT... RECORD WARMTH IS EXPECTED TODAY ACROSS THE MID SOUTH WITH HIGHS IN THE 70S. A WARM...MOIST AND VERY UNSTABLE ATMOSPHERE COMBINED WITH FAVORABLE WIND SHEAR WILL OCCUR AHEAD OF A STRONG UPPER LEVEL TROUGH AND COLD FRONT. THESE CONDITIONS WILL BE CONDUCIVE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS THE MID SOUTH THROUGH TONIGHT. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE BETWEEN THE HOURS OF 11 AM CST AND 11 PM CST. TORNADOES...SOME OF WHICH MAY BECOME STRONG ALONG WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THUNDERSTORMS THAT REACH SEVERE LIMITS. RESIDENTS OF THE MID SOUTH AND TRAVELERS COMING THROUGH THE AREA FOR THE CHRISTMAS HOLIDAY ARE STRONGLY URGED TO REMAIN WEATHER AWARE THROUGH TONIGHT AND BE PREPARED TO TAKE APPROPRIATE SAFETY PRECAUTIONS IF SEVERE WEATHER THREATENS YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO...NATIONAL WEATHER SERVICE SOCIAL MEDIA AND OUR WEBSITE AT WEATHER.GOV/MEMPHIS THROUGHOUT THE DAY FOR THE LATEST UPDATES ON THE PENDING SEVERE WEATHER. CJC
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 2:53 PM CST | Severe Thunderstorm Warning | MEG | Coahoma | 36 min |
| Dec 23, 3:00 PM CST | Tornado Warning | MEG | Coahoma | 23 min |
| Dec 23, 3:13 PM CST | Tornado Warning | MEG | Coahoma, Quitman | 47 min |
| Dec 23, 3:35 PM CST | Tornado Warning | MEG | Panola | 40 min |
| Dec 23, 3:41 PM CST | Tornado Warning | MEG | Coahoma, Quitman, Tallahatchie | 49 min |
| Dec 23, 3:53 PM CST | Tornado Warning | MEG | Lafayette, Marshall, Panola, Tate | 52 min |
| Dec 23, 4:12 PM CST | Tornado Warning | MEG | Panola, Tallahatchie | 48 min |
| Dec 23, 4:32 PM CST | Tornado Warning | MEG | Benton, Marshall, Tippah | 43 min |
| Dec 23, 4:34 PM CST | Tornado Warning | MEG | Panola, Tallahatchie, Yalobusha | 41 min |
| Dec 23, 4:45 PM CST | Tornado Warning | MEG | Lafayette, Marshall | 45 min |
| Dec 23, 4:56 PM CST | Tornado Warning | MEG | Alcorn, Benton, Tippah | 49 min |
| Dec 23, 4:59 PM CST | Tornado Warning | MEG | Lafayette, Yalobusha | 46 min |
| Dec 23, 5:19 PM CST | Severe Thunderstorm Warning | MEG | Benton, Tippah, Union | 41 min |
| Dec 23, 5:20 PM CST | Severe Thunderstorm Warning | MEG | Quitman, Tallahatchie | 40 min |
| Dec 23, 5:24 PM CST | Tornado Warning | MEG | Benton, Tippah, Union | 51 min |
| Dec 23, 5:34 PM CST | Tornado Warning | MEG | Tippah, Union | 41 min |
| Dec 23, 5:50 PM CST | Tornado Warning | MEG | Alcorn, Prentiss | 40 min |
| Dec 22, 10:01 PM CST | River Flood Advisory | MEG | Decatur, Hardin | 4 days |
| Dec 23, 11:46 AM CST | River Flood Advisory | MEG | Dyer, Lake, Lauderdale | 4 days |
| Dec 23, 2:04 PM CST | Severe Thunderstorm Warning | MEG | Lake, Obion | 41 min |
| Dec 23, 2:49 PM CST | Flash Flood Warning | MEG | Dyer, Lake, Obion | 3 hr |
| Dec 23, 2:50 PM CST | Severe Thunderstorm Warning | MEG | Dyer | 25 min |
| Dec 23, 2:53 PM CST | Tornado Warning | MEG | Dyer | 37 min |
| Dec 23, 3:51 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 24 min |
| Dec 23, 4:10 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood, Tipton | 35 min |
| Dec 23, 4:18 PM CST | Severe Thunderstorm Warning | MEG | Crockett, Gibson, Weakley | 27 min |
| Dec 23, 4:21 PM CST | Tornado Warning | MEG | Crockett, Gibson, Weakley | 24 min |
| Dec 23, 4:27 PM CST | Flash Flood Warning | MEG | Carroll, Dyer, Gibson, Henry, Obion, Weakley | 3 hr |
| Dec 23, 4:33 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Haywood, Henderson, Madison | 42 min |
| Dec 23, 4:45 PM CST | Tornado Warning | MEG | Gibson, Henry, Weakley | 45 min |
| Dec 23, 5:10 PM CST | Severe Thunderstorm Warning | MEG | Benton, Henry, Weakley | 35 min |
| Dec 23, 5:31 PM CST | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 44 min |
| Dec 23, 5:32 PM CST | Flash Flood Warning | MEG | Chester, Henderson, Madison | 3 hr |
| Dec 23, 5:40 PM CST | Tornado Warning | MEG | Decatur, Hardin, McNairy | 35 min |
| Dec 23, 5:55 PM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Decatur, Henderson | 23 min |
| Dec 23, 9:14 AM CST | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 31 min |
| Dec 23, 10:46 AM CST | Severe Thunderstorm Warning | MEG | Clay | 29 min |
| Dec 23, 11:02 AM CST | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi | 28 min |
| Dec 23, 12:25 PM CST | Special Weather Statement | MEG | Craighead | 35 min |
| Dec 23, 12:36 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence, Poinsett | 24 min |
| Dec 23, 12:39 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Cross, Poinsett | 36 min |
| Dec 23, 12:59 PM CST | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene | 46 min |
| Dec 23, 1:07 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi, Poinsett | 38 min |
| Dec 23, 1:33 PM CST | Flash Flood Warning | MEG | Craighead, Greene | 57 min |
| Dec 23, 1:37 PM CST | Severe Thunderstorm Warning | MEG | Cross | 38 min |
| Dec 23, 1:42 PM CST | Severe Thunderstorm Warning | MEG | Mississippi | 33 min |
| Dec 23, 1:58 PM CST | Severe Thunderstorm Warning | MEG | Crittenden, Poinsett | 47 min |
| Dec 23, 2:04 PM CST | Severe Thunderstorm Warning | MEG | Cross, St. Francis | 41 min |
| Dec 23, 2:07 PM CST | Tornado Warning | MEG | Cross, St. Francis | 13 min |
| Dec 23, 2:24 PM CST | Flash Flood Warning | MEG | Cross, Poinsett | 3 hr |
| Dec 23, 2:28 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Mississippi, Poinsett | 32 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.